Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 161, NWS Bismarck, ND

June 29, 2005Kidder County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2005, 5:11 AM CDT for Kidder County, Wells County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 5:11 AM CDT (10:11 UTC)
Expired
Jun 29, 2005, 6:15 AM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 11:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 291013
SVRBIS
NDC043-103-291115-
/O.NEW.KBIS.SV.W.0161.050629T1011Z-050629T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 615 AM CDT

* AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF TUTTLE...OR ABOUT 38 MILES
  NORTHEAST OF BISMARCK...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHASELEY AROUND 555 AM CDT

LAT...LON 4722 10009 4703 9990 4745 9944 4746 9992

$$

LM
1 follow-up statement
000 
WWUS53 KBIS 291034
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
534 AM CDT WED JUN 29 2005

NDC043-103-291115-
/O.CON.KBIS.SV.W.0161.000000T0000Z-050629T1115Z/
WELLS ND-KIDDER ND-
534 AM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 AM CDT FOR
NORTHWESTERN KIDDER AND SOUTHERN WELLS COUNTIES...

AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 10 MILES NORTH OF TUTTLE...OR ABOUT 52 MILES
NORTHEAST OF BISMARCK...MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF CHASELEY BY 550 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT
WEDNESDAY MORNING FOR NORTH DAKOTA.

LAT...LON 4722 10009 4703 9990 4745 9944 4746 9992

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:25 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 29, 2:25 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
225 AM CDT WED JUN 29 2005

.SHORT TERM...
MID/UPPER LEVEL LOW FORECAST TO TRACK SLOWLY ACROSS SOUTHERN
NORTH DAKOTA TODAY. MCS MOVING ACROSS WESTERN NORTH DAKOTA
THIS MORNING WITH ANOTHER APPROACHING FROM THE SOUTHWEST.
THIS WILL CONTINUE TO MAKE IT DIFFICULT TO PINPOINT WHICH
AREA WILL RECEIVE THE HEAVIEST RAINFALL TODAY BUT HAVE
EXTENDED THE FLASH FLOOD WATCH THROUGH THIS AFTERNOON OVER
WEST AND CENTRAL NORTH DAKOTA.

MADE LITTLE CHANGES FROM PREVIOUS FORECAST...DID RAISE POPS
OVER THE AREA TODAY TO REFLECT THE SLOW MOVING MCS.

.LONG TERM...
LITTLE CHANGE IN THE LONG TERM. PREVIOUS FORECAST LOOKS GOOD
AND JUST MADE MINOR ADJUSTMENTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...WEST AND CENTRAL TODAY.

&&

RGT
Hazardous weather outlook, Jun 29, 4:06 AM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
406 AM CDT WED JUN 29 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-300905-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
406 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TODAY OVER WESTERN AND CENTRAL
NORTH DAKOTA. SOME STORMS MAY PRODUCE HEAVY RAINS AND
FLASH FLOODING REMAINS A THREAT. A FLASH FLOOD WATCH IS
IN EFFECT FOR WESTERN AND CENTRAL NORTH DAKOTA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR
EXCESS RAINFALL AND FLOODING REPORTS.

RGT

In the hours before

Local storm report, Jun 28, 11:22 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1122 PM CDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     HAIL             8 SE BEACH              46.83N 103.89W
06/28/2005  0.75 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

            HEAVY RAIN AND FREQUENT LIGHTNING

&&

KAW
Special weather statement, Jun 29, 3:15 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED JUN 29 2005

NDZ001-002-009-010-017>019-031>033-040>045-290814-
ADAMS-BILLINGS-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN VALLEY-GRANT-
HETTINGER-MCKENZIE-MERCER-MOUNTRAIL-SIOUX-SLOPE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN...
WATFORD CITY...STANLEY...MOTT...MEDORA...HETTINGER...BEULAH AND BEACH
315 AM CDT WED JUN 29 2005

...SEVERE THUNDERSTORM WATCH NUMBER 550 CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR WESTERN NORTH DAKOTA HAS
BEEN CANCELLED.

THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING HOURS. A FEW
STORMS MAY CONTAIN HEAVY RAIN. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR WESTERN NORTH DAKOTA.

TURNER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope66 min
Jun 28, 11:05 PM CDTSevere Thunderstorm WarningBISDunn, Mercer57 min
Jun 28, 11:16 PM CDTSevere Thunderstorm WarningBISMcKenzie59 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningBISOliver30 min
Jun 28, 11:37 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Slope, Stark53 min
Jun 29, 12:15 AM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 29, 12:27 AM CDTFlash Flood WarningBISMcKenzie4 hr
Jun 29, 12:44 AM CDTFlash Flood WarningBISDunn4 hr
Jun 29, 12:50 AM CDTSevere Thunderstorm WarningBISDunn26 min
Jun 29, 1:14 AM CDTSevere Thunderstorm WarningBISMercer, Oliver36 min
Jun 29, 2:45 AM CDTFlash Flood WarningBISWard4 hr
Jun 29, 11:37 AM CDTFlash Flood WarningBISBurleigh, Sheridan6 hr
Jun 29, 1:09 PM CDTFlash Flood WarningBISMcHenry, Pierce6 hr
Jun 29, 2:28 PM CDTFlash Flood WarningBISKidder, Wells6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.